Advertisement

Evaluating the Potential Severity of Look-Alike, Sound-Alike Drug Substitution Errors in Children

      Abstract

      Objective

      Look-alike, sound-alike (LASA) drug name substitution errors in children may pose potentially severe consequences. Our objective was to determine the degree of potential harm pediatricians ascribe to specific ambulatory LASA drug substitution errors.

      Methods

      We developed a unified list of LASA pairs from published sources, removing selected drugs on the basis of preparation type (eg, injectable drugs). Using a modified Delphi method over 3 rounds, 38 practicing pediatricians estimated degree of potential harm that might occur should a patient receive the delivered drug in error and the degree of potential harm that might occur from not receiving the intended drug.

      Results

      We identified 3550 published LASA drug pairs. A total of 1834 pairs were retained for the Delphi surveys, and 608 drug pairs were retained for round 3. Final scoring demonstrated that participants were able to identify pairs where the substitutions represented high risk of harm for receiving the delivered drug in error (eg, did not receive methylphenidate/received methadone), high risk of harm for not receiving the intended drug (eg, did not receive furosemide/received fosinopril), and pairs where the potential harm was high from not receiving the intended drug and from erroneously receiving the delivered drug (eg, did not receive albuterol/received labetalol).

      Conclusions

      Pediatricians have identified LASA drug substitutions that pose a high potential risk of harm to children. These results will allow future efforts to prioritize pediatric LASA errors that can be screened prospectively in outpatient pharmacies.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Academic Pediatrics
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Cohen M.R.
        Medication Errors.
        2nd ed. American Pharmacists Association, Washington, DC2007
        • Basco Jr., W.T.
        • Ebeling M.
        • Hulsey T.C.
        • et al.
        Using pharmacy data to screen for look-alike, sound-alike substitution errors in pediatric prescriptions.
        Acad Pediatr. 2010; 10: 233-237
        • Lambert B.L.
        • Lin S.J.
        • Chang K.Y.
        • et al.
        Similarity as a risk factor in drug-name confusion errors: the look-alike (orthographic) and sound-alike (phonetic) model.
        Med Care. 1999; 37: 1214-1225
        • Lambert B.L.
        • Chang K.Y.
        • Lin S.J.
        Effect of orthographic and phonological similarity on false recognition of drug names.
        Soc Sci Med. 2001; 52: 1843-1857
        • Phatak H.M.
        • Cady P.S.
        • Heyneman C.A.
        • et al.
        Retrospective detection of potential medication errors involving drugs with similar names.
        J Am Pharm Assoc. 2005; 45: 616-621
        • Shaw K.N.
        • Lillis K.A.
        • Ruddy R.M.
        • et al.
        Reported medication events in a paediatric emergency research network: sharing to improve patient safety.
        Emerg Med J. 2013; 30: 815-819
        • Phatak H.M.
        • Cady P.S.
        • Heyneman C.A.
        • et al.
        Utilization of the Idaho Medicaid claims database to analyze potential look-alike/sound-alike medication errors.
        J Am Pharm Assoc. 2001; 41: 324
        • Embi P.J.
        • Leonard A.C.
        Evaluating alert fatigue over time to EHR-based clinical trial alerts: findings from a randomized controlled study.
        J Am Med Inform Assoc. 2012; 19: e145-e148
        • Carspecken C.W.
        • Sharek P.J.
        • Longhurst C.
        • et al.
        A clinical case of electronic health record drug alert fatigue: consequences for patient outcome.
        Pediatrics. 2013; 131: e1970-e1973
        • Joint Commission on the Accreditation of Healthcare Organizations (JCAHO)
        Safely implementing health information and converging technologies.
        (Available at:) (Accessed July 21, 2015)
        • Perna G.
        Clinical alerts that cried wolf. As clinical alerts pose physician workflow problems, healthcare IT leaders look for answers.
        Healthc Inform. 2012; 29 (20): 18
        • Walsh K.E.
        • Adams W.G.
        • Bauchner H.
        • et al.
        Medication errors related to computerized order entry for children.
        Pediatrics. 2006; 118: 1872-1879
        • Shamliyan T.A.
        • Duval S.
        • Du J.
        • et al.
        Just what the doctor ordered. Review of the evidence of the impact of computerized physician order entry system on medication errors.
        Health Serv Res. 2008; 43: 32-53
        • Naunton M.
        • Gardiner H.R.
        • Kyle G.
        Look-alike, sound-alike medication errors: a novel case concerning a Slow-Na, Slow-K prescribing error.
        Int Med Case Rep J. 2015; 8: 51-53
        • Rinke M.L.
        • Bundy D.G.
        • Velasquez C.A.
        • et al.
        Interventions to reduce pediatric medication errors: a systematic review.
        Pediatrics. 2014; 134: 338-360
      1. Institute for Safe Medication Practices. List of confused drug names. Available at: http://www.ismp.org. Accessed June 23,2015.

        • US Pharmacopeia
        8th annual MEDMARX report indicates look-alike/sound-alike drugs lead to thousands of medication errors nationwide.
        (Available at:) (Accessed June 23, 2015)
        • Galanter W.L.
        • Bryson M.L.
        • Falck S.
        • et al.
        Indication alerts intercept drug name confusion errors during computerized entry of medication orders.
        PLoS One. 2014; 9: e101977